Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 50, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Apr 22, 2023, 4:10 AM EDT. It took effect at Apr 22, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2023, 4:10 AM EDT (08:10 UTC)
- In effect from
- Apr 22, 2023, 8:00 AM EDT
- Expired
- Apr 22, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
326 WHUS71 KBUF 220810 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 410 AM EDT Sat Apr 22 2023 LOZ045-221615- /O.NEW.KBUF.SC.Y.0050.230422T1200Z-230423T0000Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 410 AM EDT Sat Apr 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
828 WHUS71 KBUF 221427 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1027 AM EDT Sat Apr 22 2023 LOZ045-222230- /O.CON.KBUF.SC.Y.0050.000000T0000Z-230423T0000Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1027 AM EDT Sat Apr 22 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
388 WHUS71 KBUF 222350 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 750 PM EDT Sat Apr 22 2023 LOZ045-230100- /O.EXP.KBUF.SC.Y.0050.000000T0000Z-230423T0000Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 750 PM EDT Sat Apr 22 2023 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 22, 2:27 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 22, 2:27 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 227 AM EDT Sat Apr 22 2023 .SYNOPSIS... A wavy cold front will remained stalled just to our west through the remainder of the overnight, continuing to generate some showers and a few isolated thunderstorms. A period of steadier rain is then expected across western NY on Saturday as low pressure tracks northward along the boundary. The front will then resume its trek to the east Saturday night with the steadier rain pushing into areas east of the Finger Lakes. Behind the frontal passage, notably cooler and somewhat unsettled weather will move in to close out the weekend, lasting into the first half of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A wave of low pressure will ride north close to the OH/PA state line along a surface cold front stalled just to our west through the wee hours of the morning. Showers and an isolated rumble of thunder will be found across areas south of Lake Ontario through late tonight, with no more than an isolated shower east of Lake Ontario, with much of the area seeing a break in the precipitation toward daybreak. This wave of low pressure will lift north across eastern Lake Erie Saturday morning, then over far western Lake Ontario by around midday Saturday. Once the low moves north of the region, this will allow the cold front to slowly begin an eastward progression into and slowly across western NY Saturday afternoon. Expect shower chances to increase first over far western NY with this likely turning into at least a brief period of stratiform rain as it will be occurring just behind the cold front. Greater chances of rain will slowly expand to the east across the Genesee valley and into the Finger Lakes through the afternoon hours. Temps will warm much more readily Genesee valley eastward as front and its impacts don't arrive until late day at the earliest. Highs will range from the 50s over far western NY with earlier arrival of cool/moist sw flow to well into the 70s Finger Lakes to North Country. Greatest chances for thunder will be in this corridor early to mid afternoon. Severe weather potential will be greatest farther into the Mid Atlantic states. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... A mid-level shortwave trough will gradually pivot across the Great Lakes while continuing to push a strong but slow moving cold through the Lower Lakes. The cold front should be working east through the western Finger Lakes region by Saturday evening and then into the North Country. Strong forcing and lift, although waning CAPE (~600 J/KG) will continue to support a line of showers with embedded thunder while working from west to east Saturday evening. That said, models continue to advertised several weak wave rippling along the cold front as it treks east. Of particular interest, is the wave moving north across the Mid-Atlantic and then into central PA. This feature is advertised to bring a slug of enhanced and expanding precipitation northward towards the region. If realized, we could see rainfall amounts in the neighborhood of 0.75" to 1.25" across parts of the area. The highest amounts would be found across the southern facing slopes of the Tug Hill. Otherwise...the cold front should be well east of our area by Sunday morning but chances for showers will not end. A cold and moist cyclonic flow with several shortwaves rotating about the mid-level low will continue to bring periods of showers on Sunday. Although there should be plenty of dry time in between the passing showers. Highs on Sunday will be much cooler with upper 40s to mid 50s across the area. Sunday night...a re-enforcing shot of colder air arrives with H850 temps dropping to -5C to -6C overnight. This will be cold enough to produce some lake enhanced showers downwind of the Lakes, further aided by a cold and moist cyclonic flow. Monday...diurnal influences take over with numerous land based showers. There may even be some wet snow flakes that mix in across the higher terrain. Shower activity will then wane Monday night with brief surface ridging building into the region. Cold night expected with lows falling back into the 30s by Tuesday morning. && .LONG TERM /MONDAY THROUGH FRIDAY/... An elongated upper level low will stretch across the Great Lakes region to the New England coast Tuesday through Wednesday. Ripples of shortwave energy pivoting around the low will maintain on and off chances for showers through midweek. Still expecting plenty of dry time, though 'greatest' chances will be in the afternoon hours Tuesday and Wednesday with diurnal heating and cooler air remaining aloft...Though moisture will be stripping away as the low becomes increasingly sheared and weak surface high pressure builds across the Great Lakes. Given this and generally low confidence in the evolution of the upper level pattern, keeping PoPs fairly low (20- 30%) for Wednesday, with more widespread drying Wednesday night. As previously alluded to, uncertainty in the long term pattern grows moving into the latter half of the week as the upper low drifts northward into eastern Ontario/Western Quebec. Long range guidance is indicating another shortwave trough passing to our south, possibly spurring the development of a coastal low Wednesday night into Thursday and northward moisture advection back into the eastern Great Lakes region. At this juncture will cap PoPs below NBM in the 20-35% range for Thursday and Friday as forecast confidence remains low. Otherwise, a slow moderation of the airmass will allow for a warming trend through the week. Temperatures will start off below normal for late April Tuesday with highs in the upper 40s and low 50s, warming to the upper 50s by Wednesday and Thursday. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... Conditions will deteriorate to low VFR/MVFR (KBUF/KIAG) and IFR higher terrain (KJHW) late tonight across areas west of the Genesee valley as low level moisture pools ahead of a stalled cold frontal boundary just west of the area. A brief period of low VFR will be possible through late tonight for KROC, however CIGS at or above 050 are expected to return around daybreak. VFR will continue east of Lake Ontario (KART). Shower coverage south of Lake Ontario will diminish from south to north through late tonight leaving most of the area rain free by daybreak or so. Stalled cold front will start to slowly advance eastward into western NY toward midday Saturday. This will bring the return of much better chances for rain showers, or even a steady rain for a time into western NY late morning into the afternoon, and over the Genesee valley/Finger Lakes from mid afternoon into the early evening. Rain will not reach KART until very late in the day or early evening at the earliest. Flying conditions on Saturday will remain IFR/MVFR where rain is steadiest, but will likely be VFR before that from the Genesee Valley (KROC) to the North Country (KART). Outlook... Saturday Night...MVFR/VFR. Showers continuing, except diminishing showers late evening and overnight across western NY. Sunday through Tuesday...VFR/MVFR. Chance of showers. Wednesday...VFR/MVFR. Small chance of showers. && .MARINE... Light winds tonight with localized lake breeze circulations. On Saturday with warm front to the north and slow moving cold front easing toward western NY, expect freshening south-southeast winds on Lake Ontario and southwest winds on Lake Erie. Southwest winds will remain elevated through the rest of the weekend with choppy conditions on both Lake Erie and Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/RSH NEAR TERM...JLA/JM/RSH SHORT TERM...AR LONG TERM...PP AVIATION...JLA/JM MARINE...JLA
Hazardous weather outlook, Apr 21, 11:21 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1121 PM EDT Fri Apr 21 2023 NYZ001>008-010>014-019>021-085-230330- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1121 PM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230330- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1121 PM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 4:49 PM EDT | Special Marine Warning | BUF | 41 min | |
| Apr 22, 5:39 PM EDT | Special Weather Statement | BUF | Oswego | 51 min |
| Apr 22, 6:32 PM EDT | Special Weather Statement | BUF | Lewis | 43 min |
| Apr 22, 6:57 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 63 min |
| Apr 22, 7:30 PM EDT | Special Weather Statement | BUF | Lewis | 30 min |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.